Skip to Main Content

++

Cutaneous reactions are among the most frequent adverse reactions to drugs. Most are benign, but a few can be life threatening. Prompt recognition of severe reactions, drug withdrawal, and appropriate therapeutic interventions can minimize toxicity. This chapter focuses on adverse cutaneous reactions to systemic medications; it covers their incidence, patterns, and pathogenesis and provides some practical guidelines on treatment, assessment of causality, and future use of drugs.

++

In the United States, more than 3 billion prescriptions for over 60,000 drug products, which include more than 2000 different active agents, are dispensed annually. Hospital inpatients alone annually receive about 120 million courses of drug therapy, and half of adult Americans receive prescription drugs on a regular outpatient basis. Many patients use over-the-counter medicines that may cause adverse cutaneous reactions.

++

Several large cohort studies established that acute cutaneous reaction to drugs affected about 3% of hospital inpatients. Reactions usually occur a few days to 4 weeks after initiation of therapy.

++

Many drugs of common use are associated with a 1–2% rate of "rashes" during premarketing clinical trials. The risk is often higher when medications are used in general, unselected populations. The rate may reach 3–7% for amoxicillin, sulfamethoxazole, and many anticonvulsants. It may be even higher with anti-HIV agents.

++

In addition to acute eruptions, a variety of skin diseases can be induced or exacerbated by prolonged use of drugs (e.g., pruritus, pigmentation, nail or hair disorders, psoriasis, pemphigoid, and pemphigus). These drug reactions are not frequent, but neither their incidence nor their impact on public health has been evaluated.

++

In a series of 48,005 inpatients over a 20-year period, morbilliform rash (91%) and urticaria (6%) were the most frequent skin reactions. Severe reactions are actually too rare to be detected in such cohorts. Although rare, severe cutaneous reactions to drugs have an important impact on health and on the risk-versus-benefit evaluation of medicines because of significant sequelae, including mortality. In one prospective study in the hospital setting, adverse drug rash was responsible for hospitalization, increased the duration of hospital stay, or was life threatening. Some populations are at increased risk of drug reactions: patients with collagen vascular diseases, bone marrow graft recipients, and those with acute Epstein-Barr virus infection. The pathophysiology underlying this association is unknown. It has also been established that HIV infection increases the risk of drug allergy, including severe hypersensitivity reactions (Chap. 189). This was true for many drugs but has been evaluated mainly with sulfamethoxazole. Up to 40% of HIV-infected patients had skin reactions when treated with high doses, and about 15% reacted to the same dosage that induced eruption in 3–5% of non-HIV-infected populations. How HIV promotes sensitivity to certain medications or their metabolites remains unclear.

++

The skin is commonly affected by adverse drug reactions. The list of conditions that can be triggered by medications includes nearly all dermatologic diseases. Adverse cutaneous responses ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.